Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 30, 2018, 8:26 PM CDT for 8 counties in Texas. It took effect at May 1, 2018, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 8:26 PM CDT (01:26 UTC)
- In effect from
- May 1, 2018, 11:00 AM CDT
- Expired
- May 1, 2018, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Loving County, TX, Martin County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2007 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
422 WWUS84 KMAF 010126 AAA RFWMAF URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 826 PM CDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, AND PARTS OF THE PERMIAN BASIN, THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AREA, THE UPPER TRANS PECOS, MARFA AND AND PRESIDIO VALLEY... .Critical fire weather conditions are expected for several hours Tuesday afternoon behind the dryline. Well above normal temperatures, dry fuels, southwest winds of 15 to 35 mph, and single digit humidity warrant the warning. NMZ114-115-TXZ057-058-258-011100- /O.EXP.KMAF.FW.W.0023.000000T0000Z-180501T0100Z/ /O.UPG.KMAF.FW.A.0019.180501T1600Z-180502T0300Z/ /O.NEW.KMAF.FW.W.0024.180501T1600Z-180502T0300Z/ Guadalupe Mountains-Southeast Plains- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos- 826 PM CDT Mon Apr 30 2018 /726 PM MDT Mon Apr 30 2018/ ...RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM MDT/ TUESDAY FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM MDT/ Tuesday. The Fire Weather Watch is no longer in effect. * WIND...Southwest 20 to 35 mph in the mountains. Southwest 20 to 30 mph in the plains. * HUMIDITY...5 to 9 percent. * FUELS...Dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not throw cigarettes onto the ground or out of a moving vehicle. Keep vehicles on driving surfaces and do not drive through tall grass. && $$ TXZ068-075-010230- /O.CAN.KMAF.FW.A.0019.180501T1600Z-180502T0300Z/ Crane-Pecos- 826 PM CDT Mon Apr 30 2018 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Midland/Odessa has cancelled the Fire Weather Watch. $$ TXZ045-046-050-051-059>061-067-074-079-080-011100- /O.UPG.KMAF.FW.A.0019.180501T1600Z-180502T0300Z/ /O.NEW.KMAF.FW.W.0024.180501T1600Z-180502T0300Z/ Gaines-Dawson-Andrews-Martin-Loving-Winkler-Ector-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- 826 PM CDT Mon Apr 30 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS AND HIGH TO VERY HIGH FIRE DANGER... The National Weather Service in Midland/Odessa has issued a Red Flag Warning, which is in effect from 11 AM to 10 PM CDT Tuesday. * WIND...Southwest 15 to 25 mph. * HUMIDITY...6 to 11 percent. * FUELS...Dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember to interpret the environmental signs. Size up the weather. The presence of dust devils and vertical smoke columns are a clear indication of an unstable atmosphere. && $$
2 follow-up statements
194 WWUS84 KMAF 010850 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 350 AM CDT Tue May 1 2018 ...RED FLAG WARNING IN EFFECT FROM THIS MORNING THROUGH THIS EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, AND PARTS OF THE PERMIAN BASIN, THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AREA, THE UPPER TRANS PECOS, MARFA AND AND PRESIDIO VALLEY... ...FIRE WEATHER WATCH IN EFFECT WEDNESDAY MORNING UNTIL WEDNESDAY EVENING FOR HOT, WINDTY AND DRY CONDITIONS ALONG AND NORTH OF A BIG SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE... .Critical fire weather conditions are expected for several hours this afternoon to the west of a dryline. Temperatures will be around 10 degrees above normal, which will result in RHs of 5 to 15 percent. Southwest winds of 15 to 35 mph will likely propagate any fire starts in dry fuels, hence the warning. Recovery tonight will be poor over much of the higher terrain with critical fire weather conditions expected even farther east Wednesday. NMZ114-115-TXZ045-046-050-051-057>061-067-074-079-080-258-012100- /O.NEW.KMAF.FW.A.0020.180502T1600Z-180503T0300Z/ /O.CON.KMAF.FW.W.0024.180501T1600Z-180502T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- 350 AM CDT Tue May 1 2018 /250 AM MDT Tue May 1 2018/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM MDT/ TODAY FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...6 to 11 percent. * FUELS...Dry to very dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember to interpret the environmental signs. Size up the weather. The presence of dust devils and vertical smoke columns are a clear indication of an unstable atmosphere. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ047-052-062-068-075-012100- /O.NEW.KMAF.FW.A.0020.180502T1600Z-180503T0300Z/ Borden-Howard-Midland-Crane-Pecos- 350 AM CDT Tue May 1 2018 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...8 to 15 percent. * FUELS...Dry to very dry. * THUNDERSTORMS...Thunderstorms will be possible over the eastern Permian Basin, or along the eastern fringe of the Fire Weather Watch Wednesday afternoon and evening. Lightning strikes could ignite fires in dry fuels across these areas. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
961 WWUS84 KMAF 011835 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 135 PM CDT Tue May 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO, PORTIONS OF THE NORTHERN AND WESTERN PERMIAN BASIN, THE GUADALUPE, DAVIS, AND APACHE MOUNTAINS, VAN HORN AREA, THE UPPER TRANS PECOS, MARFA PLATEAU AND PRESIDIO VALLEY... ...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY MORNING UNTIL WEDNESDAY EVENING FOR HOT, WINDY AND DRY CONDITIONS ALONG AND WEST OF A BIG SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE... .Critical fire weather conditions are expected for several hours through mid evening west of a dryline. Temperatures will be around 10 degrees above normal, which will result in RHs of 5 to 15 percent. Southwest winds of 15 to 35 mph will likely propagate any fire starts in dry fuels, hence the warning. Recovery tonight will be poor over much of the higher terrain with critical fire weather conditions expected even farther east Wednesday. NMZ114-115-TXZ045-046-050-051-057>061-067-074-079-080-258-021100- /O.CON.KMAF.FW.W.0024.000000T0000Z-180502T0300Z/ /O.CON.KMAF.FW.A.0020.180502T1600Z-180503T0300Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Ward- Davis/Apache Mountains Area-Presidio Valley-Marfa Plateau- 135 PM CDT Tue May 1 2018 /1235 PM MDT Tue May 1 2018/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...6 to 11 percent. * FUELS...Dry to very dry. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ047-052-062-068-075-021100- /O.CON.KMAF.FW.A.0020.180502T1600Z-180503T0300Z/ Borden-Howard-Midland-Crane-Pecos- 135 PM CDT Tue May 1 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER... * WIND...Southwest 15 to 30 mph, with higher gusts. * HUMIDITY...8 to 15 percent. * FUELS...Dry to very dry. * THUNDERSTORMS...Thunderstorms will be possible over the eastern Permian Basin, or along the eastern fringe of the Fire Weather Watch Wednesday evening. Lightning strikes could ignite fires in dry fuels across these areas. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 6:17 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 30, 6:17 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
617 PM CDT Mon Apr 30 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Dryline located from near HOB to PEQ and will retreat a
little farther w tonight, but still staying e of CNM.
Contemplated TEMPO TSRA at MAF/FST but will side with trends for
now and not include, MAF/FST are in a severe tstms watch until 11
PM CDT. Otherwise a low-level jet tonight will certainly aid in
moisture return tonight and we expected MVFR CIGS to arrive at
MAF/HOB between 06Z-09Z. CIGS are likely to lift by 15Z.
&&
.PREV DISCUSSION... /issued 242 PM CDT Mon Apr 30 2018/
DISCUSSION...
Current satellite is showing cumulus forming in the Davis
Mountains and also along a weak dryline in the western Permian
Basin near Odessa. There is poor model consistency regarding
amount and placement of any convection today, but it appears
there will be enough heating and convergence along the dryline to
get it active in the next couple of hours and combined with
moderate CAPE and shear may create at least a few severe storms.
If storms do not form today it will be due to the presence of a
cap that afternoon heating could not overcome. There will only be
a brief window of a few hours for any severe storms as the
boundary layer stabilizes after sunset.
The dryline pushes east tomorrow severely limiting rain chances
until Wednesday night. Dry air in place across the area will help
high temps reach the 90s across all but SE NM and the higher
elevations from the Guadalupe to the Davis Mountains. We will even
see some triple digits along the Rio Grande Tue/Wed. Wednesday
night a deepening upper low will favorably position the jet to
provide the needed lift for storms to develop in the Permian Basin
and lower Trans Pecos. The low brings cooler temps Thursday and a
cold front Thursday night continues the cooler weather to end the
week. High pressure behind the front will move east, opening up
the southeastern CWA to gulf moisture and increasing PoPs.
Hennig
FIRE WEATHER...
Currently have critical fire weather condition across Southeast New
Mexico, Guadalupe Mountains and portions of the Upper Trans Pecos.
Gusty southwest winds, above normal high temperatures and minimum
relative humidity 10-20 percent will persist through this evening. A
Red Flag Warning remains in effect for these areas through late
afternoon/early evening. Given cured fuels, lightning from area
thunderstorms this afternoon could also result in new fire starts
through this evening. Fire weather concerns will expand east and
south Tuesday to include much of West Texas as the dryline mixes
farther east with increased west winds with much drier air expected.
The Fire Weather Watch in effect for Tuesday will likely be upgraded
to a Red Flag Warning this evening. Dry air pushes east again
Wednesday with critical fire weather expected. A Fire Weather Watch
and eventual Red Flag Warning may be needed for Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 92 67 94 / 30 0 20 10
Carlsbad 55 89 55 88 / 10 0 0 0
Dryden 64 94 66 96 / 20 0 10 20
Fort Stockton 59 93 62 93 / 30 0 10 10
Guadalupe Pass 53 82 56 80 / 0 0 0 0
Hobbs 56 87 56 86 / 30 0 10 10
Marfa 47 86 50 86 / 10 0 0 0
Midland Intl Airport 64 92 66 93 / 40 0 10 10
Odessa 63 92 65 92 / 40 0 10 10
Wink 57 94 58 93 / 30 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday evening
for Guadalupe Mountains-Southeast Plains.
Red Flag Warning until 7 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
for Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
Pecos-Presidio Valley-Reeves County and Upper Trans Pecos-
Van Horn and Highway 54 Corridor-Ward-Winkler.
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor.
&&Hazardous weather outlook, Apr 30, 2:09 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Mon Apr 30 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 209 PM CDT Mon Apr 30 2018 /109 PM MDT Mon Apr 30 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions will continue this afternoon and evening across Southeast New Mexico, the Guadalupe Mountains, Van Horn and the Highway 54 Corridor, and the Upper Trans Pecos. A Red Flag Warning is in effect. Thunderstorms will be possible, mainly over the Western Low Rolling Plains, Permian Basin, Stockton Plateau, and lower Trans Pecos. Some storms may be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions are anticipated through Thursday across Southeast New Mexico and much of West Texas. A Fire Weather Watch is in effect Tuesday for Southeast New Mexico and most of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 30, 4:47 PM CDT, 3 hours 39 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 447 PM CDT MON APR 30 2018 TXZ075-302215- Pecos TX- 447 PM CDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Fort Stockton, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 251 and 258. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3068 10303 3075 10311 3097 10299 3079 10273 TIME...MOT...LOC 2147Z 219DEG 16KT 3074 10304 10
Local storm report, Apr 30, 5:27 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
527 PM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL FORT STOCKTON 30.89N 102.89W
04/30/2018 E1.00 INCH PECOS TX PUBLIC
&&
GREGORY.MURDOCHSpecial weather statement, Apr 30, 6:17 PM CDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 617 PM CDT MON APR 30 2018 TXZ075-302345- Pecos TX- 617 PM CDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL 645 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Fort Stockton, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Pecos County affecting Interstate 10 between Fort Stockton and Bakersfield. This includes Interstate 10 between mile markers 267 and 284. A severe thunderstorm watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3079 10274 3099 10280 3115 10258 3078 10243 TIME...MOT...LOC 2316Z 235DEG 11KT 3093 10266 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:50 AM CDT | Fire Weather Watch | MAF | 19 hr |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.